Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 3, 2020Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 3, 2020, 6:03 PM CDT for Baldwin County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 6:03 PM CDT (23:03 UTC)
Expired
Aug 3, 2020, 6:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS84 KMOB 032303
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
603 PM CDT Mon Aug 3 2020
 
ALZ264-032345-
Baldwin Central AL-
603 PM CDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN COUNTY UNTIL 645 PM CDT...

At 603 PM CDT, the strong thunderstorm was located over Spanish Fort,
moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley, Stapleton and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8793 3055 8790 3058 8791 3065 8792
      3067 8792 3065 8793 3066 8794 3069 8793
      3067 8793 3068 8792 3072 8794 3075 8789
      3079 8772 3079 8756 3051 8751 3048 8791
TIME...MOT...LOC 2303Z 259DEG 16KT 3065 8789 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:41 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 3, 3:41 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
341 PM CDT Mon Aug 3 2020

.NEAR TERM UPDATE /Now Through Tuesday/...A look at the geo-potential
height field aloft from the 03.12Z upper air analysis shows an
anomalous, amplified trough aligned from the Great Lakes to the
central Gulf. Normalized H50 height anomalies within the axis of the
mean trof over Arkansas are some 2 to 3 standard deviations below
the means. Water vapor imagery shows considerable darkening/drier
air, over the Lower MS River Valley, spreading eastward into the
western half of the local area. Narrow plume of moisture we saw on
Sunday that was aligned from the Appalachians to southeast LA has
shifted more eastward to the Virginias/Carolinas, southwest to east
of I-65. At the surface, a weak pressure trough is aligned from the
southeast US, westward across I-10. High resolution forecast
guidance remains fairly consistent with developing very isolated
convection from contributions of afternoon instability and
sufficient moisture convergence along the surface trough axis over
portions of southeast MS, southwest/south central AL and the
interior western FL panhandle. An assessment of convective micro-
burst potential favors a moderate risk of strong, gusty winds
following the collapse of any better defined storm cores. A few
storms that may carry over into the evening are forecast to have
short life spans and dissipate quickly. Tuesday, the northern
portion of the mean upper trough axis gradually moves east across
the Ohio River Valley, but the southern portion of the trough axis
remains in a nearly fixed state over the central Gulf coast. Deep
layer moisture Tuesday, with PWAT's mostly 1.2 to 1.4", is unusually
dry for this time of the year standing just a little over two
standard deviations below the normal of ~1.80". Even though, a
weakly reflected surface trough remains in the vicinity and would
provide a source of focus for storm initiation, the depth of the
drier air mitigates coverage. For now, feel generally 10% or less
best describes PoP Tuesday. The non-zero PoP does account for a few
pop-up mainly afternoon storms.

Little change in overnight lows with lower 70s inland. 76 to 81
along the coast. Daytime highs Tuesday range mostly from 89 to 94
inland to 87 to 92 at the coast. /10

&&

.SHORT TERM /Tuesday Night Through Thursday Night/...The forecast
is relatively dry through the short term as the local area
remains at the base of a sprawling upper level trough encompassing
much of the eastern portion of the CONUS. Several weak shortwaves
slide through the northwesterly flow aloft during this timeframe
before the upper level trough begins to lift to the northeast and
flatten somewhat. Drier air continues to spill into the interior
portions of the area, especially over southeast Mississippi, in
the northwest flow. A little further to the south, moisture is
slightly higher on Wednesday near a weak boundary or surface
trough that waffles along the coastline and up through south
central Alabama. In general, the forcing associated with the
aforementioned shortwaves won't be enough to overcome the dry air,
thus continued the dry forecast trend for much of the area. There
might be enough moisture along and near the boundary to squeeze
out an isolated shower or storm, but the majority of the area
will stay dry.

Afternoon high temperatures will soar into the mid to low 90s on
Wednesday with some upper 90s sprinkled in the forecast by Thursday
(mainly across south central Alabama). Dewpoints will mix out
into the mid to upper 60s each afternoon across inland locations,
which will feel wonderful. Unfortunately, the moisture lingers
closer to the coast and dewpoints remain in the 70s each afternoon
near the coastline. Low temperatures will fall into the upper 60s
across southeast Mississippi and portions of southwest Alabama
with upper 70s along the coast each night.

LOW risk of rip currents continues through Thursday night. 07/mb

&&

.EXTENDED TERM /Friday Through Monday/...The upper level trough over
the eastern CONUS flattens late in the work week as an upper level
ridge builds into the Southern Plains. Northerly flow aloft
generally persists through the weekend as the local area remains on
the eastern periphery of the building ridge and southwestern
periphery of the trough aloft. Operational model guidance continues
to hint at a subtle upper low potentially forming somewhere along
the northern Gulf in the weakness between the ridge and trough over
the weekend. Meanwhile, the surface high over the western Atlantic
spills into the northern Gulf through the extended timeframe.
Moisture begins to rebound as the pattern begins to change Friday
through the weekend. Friday will likely wind up being a transition
day with 20-30% POPs while the area returns to the full-blown
summertime convective patten over the weekend.

High temperatures rise into the mid to low 90s inland (although a
few spots in south central Alabama may top out in the upper 90s)
with upper 80s at the beaches each afternoon. A caveat to the hot
temperatures will be the daily convection, especially as we head
into the weekend. Widespread convection along the sea breeze in
the afternoon hours would translate to slightly cooler afternoon
temperatures for inland communities. Overnight lows will be around
to slightly above normal for this time of year. 07/mb

&&

.MARINE...Only marine impacts will be locally higher winds, waves,
and seas near isolated to scattered showers/storms mainly late this
week and into the weekend. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 3, 6:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
603 PM CDT Mon Aug 3 2020

ALZ264-032345-
Baldwin Central AL-
603 PM CDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
BALDWIN COUNTY UNTIL 645 PM CDT...

At 603 PM CDT, the strong thunderstorm was located over Spanish Fort,
moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Fairhope, Spanish Fort, Robertsdale, Loxley, Stapleton and
Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8793 3055 8790 3058 8791 3065 8792
      3067 8792 3065 8793 3066 8794 3069 8793
      3067 8793 3068 8792 3072 8794 3075 8789
      3079 8772 3079 8756 3051 8751 3048 8791
TIME...MOT...LOC 2303Z 259DEG 16KT 3065 8789

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:33 PM CDTSpecial Weather StatementMOBWashington42 min
Aug 3, 5:57 PM CDTSpecial Marine WarningMOB48 min
Aug 3, 6:41 PM CDTSpecial Weather StatementMOBBaldwin64 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.